Oklahoma, 2016

Damaging Winds in Oklahoma, December 25, 2016

December 25, 2016 · NWS OUN · 6 events in 5 counties and zones

A narrow line of showers and storms formed along a cold front moving west to east across Oklahoma, with several of them producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A narrow line of showers and storms formed along a cold front moving west to east across Oklahoma, with several of them producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 10:53 AM CST, 52 minutes earlier.

Area forecast discussion, Dec 25, 10:53 AM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1053 AM CST Sun Dec 25 2016

.UPDATE...
Narrow line of showers and storms will continue to move east
across the area today. Strong gusty winds continue to be the
primary concern with this line.

Otherwise, strong gusty south winds will continue across the area
ahead of the line with gusts mainly 45 to 55 mph although an
occasional severe gust near 60 mph could be possible. Dry air will
move into the area behind the line of showers/storms leading to
low humidity. Minimum RH values below 20 percent will be possible
this afternoon in western parts of the fa. The strong gusty winds
will also shift to the southwest. These strong winds combined with
the low RH and warm temps will lead to increase wildfire
potential. With the ongoing strong winds and the still expected
fire weather conditions, will maintain the current wind advisory
and red flag warning. The winds and wildfire conditions should
begin to improve late this afternoon/early evening.

&&

.PREV DISCUSSION... /issued 528 AM CST Sun Dec 25 2016/

DISCUSSION...

AVIATION...
IFR conditions are quickly lifting to MVFR south of a warm front
which was near the KS-OK border this morning. Very gusty south
winds are expected in these MVFR ceilings until a dry line moves
into western Oklahoma around 251800 and brings wind gusts over
40kts from the southwest, but clearing skies. Strong southwest
winds will subside somewhat after dark as VFR conditions spread
west to east into central Oklahoma.

PREV DISCUSSION... /issued 355 AM CST Sun Dec 25 2016/

DISCUSSION...
Visibility is increasing south of the warm front with dense fog
left only in northern Oklahoma. The advisory expires at 6 AM by
which time the front is expected to be in Kansas. The strong storm
system approaching the central plains will bring a small time window
of opportunity for strong thunderstorms west to east today. Gusty
winds are the main threat. Much more likely is light rain.
Abnormally warm and very humid conditions will exist today ahead
of a dry line. Extremely rare for late December, the humid airmass
is typical of mid-summer. This, however, will give way to much
drier air and windy conditions through the afternoon when a dry
line moves into the western half of Oklahoma. A wind advisory
exists in much of western Oklahoma, and winds in northwest
Oklahoma are expected to be just shy of high wind warning
criteria. This arriving very dry air and windy conditons will
trend toward critical fire weather conditions in western Oklahoma
today. Once this active weather day passes, weather next week is
set to be atypically warm, but relative quite otherwise. The next
chance for rain comes late next week. No cold air is in sight over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  37  60  31 /  70  10   0   0
Hobart OK         69  35  59  30 /  70   0   0   0
Wichita Falls TX  73  40  62  35 /  70  10   0   0
Gage OK           66  31  53  24 / 100   0   0   0
Ponca City OK     70  35  55  26 /  60  10   0   0
Durant OK         72  51  63  41 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>019-021>025-
     033>036.

     Red Flag Warning until 6 PM CST this evening for OKZ004-005-009-
     010-014-021-033-034.

     Wind Advisory until 3 PM CST this afternoon for OKZ027>029-037-
     038-044.

TX...Wind Advisory until 3 PM CST this afternoon for TXZ083>089.

&&

25/11
Hazardous weather outlook, Dec 25, 11:02 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1102 AM CST SUN DEC 25 2016

OKZ004>048-050>052-TXZ083>090-261115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1102 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT...

.WIND...
EVEN AWAY FROM THUNDERSTORMS... WINDY CONDITIONS WILL CONTINUE ACROSS
NORTHERN... CENTRAL... AND WESTERN OKLAHOMA... AND WESTERN NORTH
TEXAS. SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH AND
GUSTS OF 40 TO OVER 55 MPH ARE LIKELY.

.THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS OKLAHOMA AND NORTH TEXAS TODAY. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OVER 60 MPH ACROSS
NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM LAVERNE TO TALOGA
TO WATONGA TO KINGFISHER TO GUTHRIE TO CUSHING.

.FIRE WEATHER...
WINDY CONDITIONS AND RELATIVE HUMIDITY VALUES FALLING BELOW 20
PERCENT THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS FAR WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Dec 25, 11:09 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1109 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 7 SSE EAGLE CITY        35.85N 98.54W
12/25/2016  M59 MPH          BLAINE             OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:16 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     NON-TSTM WND GST 2 SW BURNS FLAT         35.34N 99.20W
12/25/2016  M56 MPH          WASHITA            OK   ASOS

            ASOS STATION CLINTON-SHERMAN AIRPORT /CSM/.

&&

MAD
Special weather statement, Dec 25, 11:16 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1116 AM CST SUN DEC 25 2016

OKZ016-022-034>037-TXZ083-085-251800-
Greer OK-Custer OK-Tillman OK-Kiowa OK-Jackson OK-Washita OK-
Wilbarger TX-Hardeman TX-
1116 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR eastern Greer...southeastern
Custer...northwestern Tillman...western Kiowa...Jackson...Washita...
northwestern Wilbarger and southeastern Hardeman Counties Until noon
CST...

AT 1115 AM CST, thunderstorms were along a line extending from 5
miles southwest of Canute to 6 miles northwest of Martha to 8 miles
northwest of Margaret, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts 45 to 55 MPH...

Locations impacted include...
Altus, Clinton, Hobart, Cordell, Granite, Burns Flat, Thomas,
Sentinel, Tipton, Blair, Arapaho, Chillicothe, Olustee, Dill City,
Canute, Corn, Lone Wolf, Custer City, Butler and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3489 9940 3559 9934 3581 9864 3431 9914
      3416 9975
TIME...MOT...LOC 1715Z 232DEG 49KT 3535 9932 3479 9947 3415 9975

11
Local storm report, Dec 25, 11:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST 1 WSW FAIRVIEW          36.26N 98.50W
12/25/2016  M55 MPH          MAJOR              OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:28 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST 7 W HINTON              35.47N 98.48W
12/25/2016  M55 MPH          CADDO              OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:42 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 4 WSW WEATHERFORD       35.51N 98.78W
12/25/2016  M56 MPH          CUSTER             OK   MESONET

            .

&&

MAD

The radar

The Altus AFB radar (KFDR), 117 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washita

When
December 25, 11:45 AM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Jackson

When
December 25, 11:48 AM CST
Where
Jackson County, Elmer
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.480, -99.350

Winds uprooted trees.

Thunderstorm Wind, Kiowa

When
December 25, 12:30 PM CST
Where
Kiowa County, Snyder
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.660, -98.950

Strong winds caused roof damage. Relayed from emergency management.

Thunderstorm Wind, Kiowa

When
December 25, 12:30 PM CST
Where
Kiowa County, Mountain View
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.100, -98.750

Strong winds brought powerlines down.

Thunderstorm Wind, Garfield

When
December 25, 1:18 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

Winds were associated with nearby showers.

Thunderstorm Wind, Kingfisher

When
December 25, 1:28 PM CST
Where
Kingfisher County, Okarche
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665060, 665061, 665058, 665059, 665062, 665063.